Hail, York
- When
- August 22, 1:15 PM EST to 1:20 PM EST
- Where
- York County, 1.47 mi SSE of Highpine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.330, -70.640
A severe thunderstorm dropped quarter size hail in North Berwick.
Storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 22, 9:51 AM EST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 1051 AM EDT Sat Aug 22 2020 .SYNOPSIS... Above normal temperatures will continue as a frontal boundary meanders north and south across the area. The front will also bring chances for showers and thunderstorms into next week, although the prospect of widespread beneficial rainfall remains low. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1040 AM...Compact convective cluster now weakening over srn NH, and best storms in MA attm. Should see a break from storms for a couple hours but will likely see scattered convection redevelop in srn NH, along boundaries left over by the very small MCS, and expects to se a few more storms develop along sea breeze boundary in srn ME. There's not a lot forcing for for ascent outside of low level interactions, so these will be the places that convection can get going, Also could see a few cells develops in the mtns with terrain induced forcing. Otherwise should see a fair amt of instability clouds develop, to call it partly sunny across much of the area. Highs range from the mid- upper 70s N and along the mid coast, to 80-85 in srn NH and in interior wrn ME. 630 AM...For this ESTF update minor adjustments to near term grids to reflect current mesonet and radar trends. Prev Disc... At 06z...a wavy frontal boundary extended from the Gulf of Maine through central New England and into upstate New York. GOES infrared imagery showed patchy clouds along and to the north of the boundary. NWS Doppler Radar mosaic showed only isolated convection was occuring with this boundary at moment. Areas of fog and stratus had also begun to form across the area. For today...the boundary should remain more or less stalled just to the south of the forecast area. CAMS and modified forecast soundings suggest scattered convection should fire with daytime heating over the southern half of New Hampshire and the southwest tip of Maine. As was the case yesterday in the northwest flow...the DCAPE and Windex values support the possibility of isolated damaging wind gusts with the strongest cells. Highs today will range from the mid and upper 70s across the mountains and mid coast Maine...with lower and mid 80s for the remainder. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Convection should quickly die out this evening with loss of heating. Overnight...we'll see mainly clear skies with some areas of stratus and fog developing. Lows will range from around 50 in the mountains to the mid 50s to around 60 elsewhere. On Sunday...the boundary meanders north into the forecast area as a warm front. Along and north of the boundary...we'll see the most widespread convection with scattered activity further south in the warm sector. Modified forecast soundings suggest CAPES AOA 1500 j/kg with DCAPE supporting isolated damaging wind gusts in the strongest cells. Highs will range from the mid 80s to near 90 over the southern half of New Hampshire and adjacent southwest Maine...with mid 70s to near 80 for the remainder of the area where clouds and precipitation north of the frontal boundary will keep a lid on temperatures. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Sunday night a cold front will be moving into the Gulf of Maine, allowing for weak but brief downsloping which will help end showers across the area. This boundary won't do much to decrease moisture however, and almost immediately behind it a warm front will be building in from the west Monday. This will help to boost temperatures, especially over central and southern NH and SW ME which could reach the lower 90s. The warm front will also provide some additional lift in the area for scattered showers and thunderstorms to develop in the afternoon. Depending on whether any breaks in cloud cover can be realized, we may see a few strong storms develop over the mountains and drift southeast towards the Mid Coast along a belt of higher shear values. The associated cold front will move through Tuesday morning, shifting offshore in the afternoon as an upper level trough axis swings through the northeast. The H5 -13C core will help lapse rates increase to about 6.5 C/km in the mid to low levels. MLCAPE values of around 1200 J/kg and bulk shear around 35 kts will support some stronger storms with the front acting as a focus. Theta-e lapse rate point towards a chance for hybrid microbursts/damaging winds as the main threat. Tuesday night and Wednesday will be non eventful as far as weather goes, with temperatures cooling off behind the front, sunny skies, and noticeably drier air in place. To our south, tropical moisture associated with what will be left of TC Laura, which has yet to hit the Louisiana coast, is forecast to surge towards southern New England with a surface frontal fracture late in the week. This will coincide with another concentration of short wave energy originating in Canada moving through the northeast. Between these different weather systems, we will see several chances for showers and thunderstorms. The best chance of more widespread rainfall during this time frame should occur Friday into Saturday. The increased cloud cover and rainfall should keep temperatures close to normal from mid week on. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Short Term /Through Sunday/...Lcl IFR in stratus and fog through 12z...otw VFR with sct brief MVFR psb in -SHRA/-TSRA vcnty of KCON/KMHT/KPSM through 23z. Lcl IFR in stratus and fog redeveloping tonight through Sunday morning. Sct MVFR developing Sunday in -SHRA/-TSRA. Long Term...Unsettled weather is expected through Tuesday. TAF sites may see brief periods of MVFR ceilings/visibilities in -TSRA, primarily Monday afternoon and again Tuesday. Patchy dense fog will also be possible Sunday night/Monday morning and Monday night/Tuesday morning everywhere. && .MARINE... Short Term /Through Sunday/...Winds and seas will remain below SCA levels. Long Term...Winds and seas will increase by mid week with several frontal systems affecting the area. While it currently looks like we should remain below SCA criteria, there is the possibility of the outer waters reaching 25 kts Wednesday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa/Schwibs SHORT TERM...Schwibs LONG TERM...Hanes AVIATION... MARINE...
Hazardous Weather Outlook National Weather Service Gray ME 319 AM EDT Sat Aug 22 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-230730- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 319 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. There will be a chance for thunderstorms this afternoon and early evening. Some of the storms could be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a chance for thunderstorms again Sunday with a few strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-230730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 319 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Gray ME 117 PM EDT Sat Aug 22 2020 MEZ018-019-221745- Interior York-Central Interior Cumberland- 117 PM EDT Sat Aug 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK AND SOUTHWESTERN CUMBERLAND COUNTIES... At 116 PM EDT, a strong thunderstorm was located near Cornish, or 17 miles north of Alfred, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Buxton, Hollis, Standish, Waterboro, Limington and Limerick. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4370 7079 4377 7076 4377 7054 4360 7058 TIME...MOT...LOC 1716Z 281DEG 14KT 4372 7073 Watson
Special Weather Statement National Weather Service Gray ME 138 PM EDT Sat Aug 22 2020 NHZ005-006-009-221815- Belknap-Southern Carroll-Southern Grafton- 138 PM EDT Sat Aug 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAFTON... NORTHWESTERN BELKNAP AND WEST CENTRAL CARROLL COUNTIES... At 138 PM EDT, a strong thunderstorm was located near Plymouth, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Plymouth, Meredith, Moultonborough, Holderness, Ashland, Groton, Sandwich, Center Harber, Hebron, Rumney, Campton and New Hampton. This includes Interstate 93 between mile markers 72 and 86. If outdoors, consider seeking shelter inside a building. LAT...LON 4377 7189 4386 7184 4382 7141 4359 7155 TIME...MOT...LOC 1738Z 288DEG 29KT 4379 7178 Watson
Special Weather Statement National Weather Service Gray ME 143 PM EDT Sat Aug 22 2020 MEZ018-019-023-024-221815- Interior York-Coastal York-Central Interior Cumberland-Coastal Cumberland- 143 PM EDT Sat Aug 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YORK COUNTY... At 143 PM EDT, a strong thunderstorm was located near Hollis, or 12 miles north of Alfred, moving southeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Saco, Gorham, Buxton, Hollis, Standish, Waterboro, Scarborough, Limington and Dayton. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4365 7071 4371 7066 4366 7043 4353 7055 TIME...MOT...LOC 1743Z 297DEG 14KT 4365 7063 Watson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM WATER SPOUT 3 SW WOLFEBORO 43.56N 71.25W
08/22/2020 BELKNAP NH PUBLIC
TIME ESTIMATED VIA RADAR ... VIDEO SENT VIA
FACEBOOK.
&&
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 1 NW WOLFEBORO 43.59N 71.22W
08/22/2020 CARROLL NH 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN.
&&
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
203 PM EDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TORNADO 3 SW WOLFEBORO 43.56N 71.25W
08/22/2020 BELKNAP NH PUBLIC
CORRECTS PREVIOUS WATER SPOUT REPORT FROM 3
SW WOLFEBORO. TIME ESTIMATED VIA RADAR ...
VIDEO SENT VIA FACEBOOK.
&&
MECThe Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped quarter size hail in North Berwick.
Damaging outflow winds associated with a severe thunderstorm downed multiple trees on wires and a home in Newfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918660, 918661.